Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 154, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 22, 2000, 8:08 PM CDT for Franklin County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 22, 2000, 8:08 PM CDT (01:08 UTC)
- Expired
- Sep 22, 2000, 8:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Franklin County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 8:25 PM CDT | Thunderstorm Wind 52 E | Ottawa, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Sep 22, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1731 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 230108 SVRTOP KSC059-230145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 808 PM CDT FRI SEP 22 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AND CENTRAL FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 845 PM CDT * AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF OTTAWA...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED... RANTOUL WELLSVILLE OTTAWA SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR P0ROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:35 PM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Sep 22, 2:35 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CDT FRI SEP 22 2000 ...MAIN FORECAST PROBLEM IS RAIN CHANCES IN THE COLD AIR... WSR-88D SHOWING FRONT FROM ABILENE TO SENECA AT 1930Z. FRONT IS ONLY MAKING VERY SLOW PROGRESS SOUTHEAST. 19Z LAPS DATA SUGGESTS CAP HAD BEEN ERODED ACROSS NORTHEAST KANSAS AHEAD OF THE FRONT...WITH CAPES RUNNING 2000-2500 J/KG. WOULD EXPECT STORMS TO FIRE SHORTLY AHEAD OF FRONT. 18Z HILLSBORO HODOGRAPH SHOWED GOOD STORM RELATIVE INFLOW WITH SOME TURNING...SO SEVERE STORMS ARE POSSIBLE THIS EVENING AHEAD OF THE FRONT. STRATUS ACROSS NEBRASKA SHOULD SPREAD RAPIDLY SOUTHEAST AFTER DARK AND OVERSPREAD NORTH CENTRAL KANSAS. PROFILERS INDICATE FRONT IS VERY SHALLOW...SO SHOULD SEE OVERRUNNING RAIN BREAK OUT BEHIND THE FRONT THIS EVENING. MAIN QUESTION AFTER TONIGHT IS THE EXTENT OF THE OVERRUNNING PRECIPITATION BEHIND THE COLD FRONT. FRONT REMAINS QUITE SHALLOW THROUGH SUNDAY MORNING...WITH GOOD SOUTHWEST FLOW ABOVE IT. THINK THERE WILL BE SOME LIGHT RAIN BREAK OUT BEHIND THE FRONT AS THE MAIN UPPER SYSTEM SLOWLY EJECTS. Q-VECTORS SUGGEST FAR EAST CENTRAL KANSAS WILL HAVE THE BEST CHANCE FOR RAIN...WITH SATURDAY NIGHT BEING THE FAVORED TIME PERIOD. CARRY CHANCE POPS SATURDAY... SATURDAY NIGHT AND SUNDAY...WITH THE HIGHEST POPS IN THE SOUTHEAST ZONES. TEMPERATURES TO BE TRICKY AS SHALLOW COLD AIR MASS IS DIFFICULT FOR THE MODELS TO HANDLE. WILL PRETTY MUCH FOLLOW THE ETA 2 METER TEMPERATURES AS THE ETA IS THE BEST IN HANDLING THE SHALLOW COLD AIR MASSES. .TOP...NONE. 58
In the hours before
Local storm report, Sep 22, 5:20 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 3 W TOPEKA KS 1.5 INCH HAIL
09/22/00 SHAWNEE 129TH AND INDIAN HILL
ROAD REPORTED BY OFF
DUTY NWS FORECASTERLocal storm report, Sep 22, 5:37 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM DIAMOND SPGS KS 1 INCH HAIL
09/22/00 MORRISLocal storm report, Sep 22, 5:47 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM WILSEY KS 1 INCH HAIL
09/22/00 MORRISLocal storm report, Sep 22, 5:49 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
549 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
X
0548 PM 2 N PERRY KS .88 INCH HAIL
09/22/00 JEFFERSONLocal storm report, Sep 22, 6:08 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
Y
0556 PM 5 W COUNCIL GROVE KS .88 INCH HAIL
09/22/00 MORRISSpecial weather statement, Sep 22, 6:15 PM CDT, 1 hour 53 minutes before
KSZ012-022>024-035-036-222325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 615 PM CDT FRI SEP 22 2000 SEVERE THUNDERSTORM WATCH NUMBER 747 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN NORTHEAST KANSAS. BROWN...JACKSON...POTTAWATOMIE...RILEY...GEARY...AND DICKINSON. SEVERE THUNDERSTORM WATCH NUMBER 747 CONTINUES GENERALLY ALONG AND SOUTH OF A LINE FROM PERRY LAKE...ACROSS TOPEKA AND ESKRIDGE...TO WEST OF COUNCIL GROVE. DLR
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 30 min |
| Sep 22, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 48 min |
| Sep 22, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 45 min |
| Sep 22, 8:39 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 36 min |
| Sep 22, 10:15 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.